Preventing dangerous sleep medication mix-ups

 

Many of us have hectic schedules and we sometimes struggle to get a good night’s rest. In fact, it is estimated that 40 million Americans suffer from chronic insomnia (sleeplessness) and an additional 20 million experience episodic insomnia. During these times, we commonly turn to sleep medicines.

In 2008, over 56 million prescriptions were dispensed in America for prescription sleep medicines. These medications can be useful when needed; however, they must be used correctly and with extreme caution.

Unfortunately, several cases have come to our attention where individuals accidentally took their sleep medicine during the day instead of another medicine. In one FDA report a 65-year old woman was admitted to a hospital after having sudden memory loss and strange behavior for two days. She acted confused and repeatedly asked the same questions over and over. After two hours she began acting normal but she could not remember what happened and was admitted to the hospital for observation. While in the hospital, the woman was given medical permission to take her own medicines.  She experienced three similar episodes during her hospital stay and it was noted that these episodes always occurred 30 minutes after taking her morning medicines. A nurse decided to check the woman’s medicines and found Ambien (zolpidem), a prescription sleep medicine.  The other medicine was Zetia (ezetimibe), a drug used to lower cholesterol. The woman had been accidently taking Ambien in the morning instead of her Zetia. The powerful sleep medicine was causing her to be confused and act strange. These two medicines look similar, which confused her. Once the problem was pointed out, the woman was sent home without any further issues.

Another event happened to an airline pilot. The pilot accidentally took his sleep medicine while flying a plane with about 100 people on board.  He took what he thought was his blood pressure medicine and soon became sick and confused and began to fall asleep.  A flight attendant came to his assistance and the co-pilot took over control of the plane (http://www.haaretz.com/print-edition/news/el-al-pilot-accidentally-takes-sleeping-pill-during-flight-1.264023).

Mix-ups between sleep medicines with other medicines are not uncommon. Stories have surfaced on the Internet about people mistaking their sleep medicines for another medicine.  In one story, a mother mistakenly confused her Ambien with her thyroid medication while quickly getting her children ready for school. Without thinking, the woman grabbed the wrong container (http://abcnews.go.com/Health/mother-takes-ambien-mistake-medication-mix/story?id=10681873). Other reports include car accidents that can happen with this type of mix-up. For example, on June 14, 2010, an 84 year-old women grabbed a bottle of sleep medication instead of an antibiotic, which she was supposed to take just before heading to her dentist’s office.  After her appointment, she drove home and veered into oncoming traffic and hit three cars. Luckily, there were no injuries. (http://tbrnews.com/news/manhattan_beach/elderly-woman-hits-cars-after-accidental-overdose/article_197bb1fb-ec52-5fc5-8932-87455f0f2c07.html).

Consumers who report sleeping difficulties to their health care provider are frequently prescribed a sleep medicine to help remedy the problem. When used correctly, these medicines are considered safe. However, these medicines may be added to other medications already prescribed and a mix-up can occur. Because of the action of this medicine the consequences can be very serious. Here is what you can do to help avoid a mix-up:

  • All medicines should be kept in their original containers.
  • Avoid taking any medicine when you are distracted 
  • Be sure to read the label before taking. Do not rely on the size and shape of the container.
  • Medicines should never be mixed together in one container. Relying on the color and shape of the medicine is a dangerous practice.
  • Know the size and shape of your tablets. Familiarize yourself with the name, logo and imprint
  • Try to get your prescription refilled at the same pharmacy. Different pharmacies use different generic medicines, which could cause a look-alike situation.
  • Make sure to take your medicine in a well light room, especially if you have poor vision.
  • Sleep medicines should be stored in the bedroom, in a secure location away from your daily medicines.  
Created on June 28, 2010

Medication Safety Alerts

FDA Safety Alerts

Show Your Support!

ISMP needs your help to continue our life saving work